MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-16
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex embolization device and phenom 27 catheter were returned for analysis.The pipeline flex embolization device was returned within the phenom 27 catheter.The pipeline flex pusher was found protruding from within the phenom 27 hub for ~43.1cm.No damage was found with the phenom 27 catheter hub.No bends or kinks were found with the phenom 27 catheter body.No damage was found with the phenom 27 distal marker/tip.The pipeline flex braid was found partially deployed from within the phenom 27 distal tip.The phenom 27 catheter total length was measured to be ~158.8cm and the useable length was measured to be ~152.3cm which is within specification (specification: 150cm ± 5cm).The pipeline flex embolization device was pushed out from within the phenom 27 catheter without issue, deploying the braid.No bends or kinks were found with the pipeline flex pusher.The pipeline flex pusher was found detached at the distal hypotube weld (solder joint).The pipeline flex distal segment was found bent proximal to the resheathing pad.The pipeline flex braid ends were found open.The pipeline flex braid distal end was found damaged (frayed).The pipeline flex ptfe sleeves and tip coil were found to be in good condition.The detached pushwire was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the detached pushwire end shows the presence of tin (sn).No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿lockup/resistance at distal segment of catheter¿ was confirmed.From the damage seen with the pipeline flex (pusher detachment); it appears there was high force used.It is likely this damage occurred when the customer attempted to advance/retrieve the pipeline flex through the phenom 27 catheter against resistance.The investigation determined that these events were similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.It is likely the pusher detached due to the reported resistance.It is possible the patient¿s ¿moderate¿ vessel tortuosity contributed to the reported resistance; however, the cause for the resistance could not be determined.Regarding the solder joint separation issue, separation can occur due to excessive force or inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.A review of the manufacturing process did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that lead to the resistance and detachment issues.Furthermore, the review of lot history records shows that the finished d evice has met all manufacturing requirements and specifications during final assembly and quality inspection.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline became locked up in the distal segment of the phenom microcatheter during deployment.The physician was unable to push the stent forward or recapture, and the stent was partially deployed.The slack was released in an attempt to resolve the issue, but the device was still stuck.When resheathing was attempted, the device locked up.As a result, both the pipeline and microcatheter were removed together as a unit.There was no damage observed to the catheter or the pushwire.A replacement product was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiography showed successful pipeline deployment.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the ophthalmic artery.It was noted the patient's vessel tortuosity was moderate.Ancillary devices include a neuron max 6f 088, navien guide catheter, phenom microcatheter.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11032883
Report Number2029214-2020-01333
Device Sequence Number1087059
Product Code OUT
UDI-Device Identifier00847536016415
UDI-Public00847536016415
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2021
Device Model NumberPED-450-16
Device Catalogue NumberPED-450-16
Device Lot NumberA622578
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2020
Initial Report FDA Received Date12/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight72